Dilaudid, otherwise known as Hydromorphone, is a highly addictive opioid pain medication often used in medical settings to treat chronic or severe pain. However, over the course of many years, Dilaudid has made its way into the streets, causing an influx of people to abuse the fast-acting opioid.
Table of Contents
Dilaudid is known for its intense euphoric side effects, especially when used intravenously. Like all opioids, the effects of Dilaudid use consist of intense feelings of pleasure, euphoria, contentment, and overall bliss. However, the grips of addiction will lead you to experience tolerance, dependence, and Dilaudid withdrawal—once the drug has built up in your body over a period of time.
Dilaudid is 5-10 times more potent than morphine, according to the British Journal of Anesthesia (BJA).
Tolerance and dependence arise due to the influx of dopamine caused by excessive Dilaudid use. The brain gets flooded with “feel-good” chemicals every time you use the drug—meaning the brain will not produce dopamine or serotonin on its own. This eventually causes an entire change in the brain chemistry, which unfolds when you are undergoing Dilaudid withdrawal or don’t have the drug in your system.
What Are the Dilaudid Withdrawal Symptoms?
Dilaudid, like other opioids, produces the same immediate effects once administered. Dilaudid withdrawal will also bring on symptoms similar to other opioids. It is also highly addictive, causing several individuals who are using the drug to become tolerant and dependent on the drug. If you have been using a substance for a long period of time and decide to quit, the inevitable Dilaudid withdrawal will kick in.
Dilaudid withdrawal can be intense depending on the individual, how much you are using, how long you have been using, and if you are using other drugs in conjunction with Dilaudid. The symptoms of Dilaudid withdrawal include:
- Cold sweats
- Joint and muscle pain
- Excessive yawning
- Watery eyes
- Restless leg syndrome
- Mood swings
- Intense emotional instability
- Pupil dilation
- Sweating and gooseflesh skin
- A runny nose and other flu-like symptoms
Dilaudid withdrawal is not known to cause life-threatening consequences. However, using Dilaudid can increase your risks of experiencing an overdose or other health complications due to the effects of the drugs on your body. Also, using Dilaudid in conjunction with other substances, such as benzodiazepines, can increase your chances of other experiencing a seizure or other severe consequences either during active addiction or withdrawal.
What Are the Stages of the Dilaudid Withdrawal Timeline?
Dilaudid withdrawal symptoms are easy to detect and feel coming on, especially if you have been using for a long time and are familiar with your body’s reaction to the sudden lack of the substance. Initially, the symptoms will be less severe depending on how much you use.
Ready to get help?Let our treatment experts call you today.
Dilaudid withdrawals also tend to last a shorter period of time as opposed to its other opioid counterparts. Dilaudid has a shorter half-life than most other opioids and prescription pain medications. However, during the Dilaudid withdrawal timeline, the symptoms can be just as intense as the withdrawal symptoms experienced with other drugs in the same classification.
Dilaudid is a fast-acting opioid, therefore, withdrawal symptoms will appear sooner than other drugs that might not act as quickly.
Although the severity of withdrawal symptoms will vary from person to person, the beginning stages of withdrawal will occur within the first 3 – 6 hours. In the early stages of withdrawal, you might experience symptoms such as:
- Teary eyes
- A runny nose
These symptoms may be easily overlooked at first as just basic cold or flu-like symptoms. However, these seemingly innocuous, mild symptoms are the harbingers of the more intense withdrawal symptoms to come.
As the last dose gets further away, the more intense the Dilaudid withdrawal symptoms will be. The symptoms will worsen and peak within 36 – 72 hours. During this period, the symptoms will be at their most intolerable levels and can cause many addicts to return to the drug in order to alleviate the pain and discomfort they’re experiencing throughout the Dilaudid withdrawal process. The physical withdrawal symptoms that begin to arise will consist of:
- Excessive sweating
- Cold sweats
- Clammy skin
- Heightened blood pressure
- Muscle and joint pain
- Intense cravings
- Loss of appetite
- Stomach cramping
- Restless leg syndrome
As you progress into day 4 and 5, the physical symptoms should begin to subside. As you get closer to a week off of Dilaudid, the physical symptoms should all but disappear. However, you’re not out of the woods just yet.
Since Dilaudid is an extremely addictive drug, you might feel intense cravings throughout the withdrawal process and the symptoms themselves will be highly unpleasant. Dilaudid also affects your emotional and mental state due to the effects it has on the brain.
The emotional and mental aspect of Dilaudid withdrawal is commonly referred to asPost-Acute Withdrawal Syndrome, otherwise known as PAWS. PAWS can last anywhere from 1 -6 months after the last dose and the symptoms range in severity depending entirely on your individual makeup. Typically, these symptoms are unavoidable; however, they can be easily treated with the help of addiction specialists.
Why Should I Detox?
Dilaudid addiction and withdrawal can be unpleasant and difficult to overcome alone. Although it is possible, the success rates for those who detox on their own are typically much lower than those who choose to seek medical attention.
The detoxification process consists of physical and psychological discomfort, which can easily be treated by using a number of medications designed specifically for withdrawal symptoms. Attending a detox facility will not only help you feel comfortable during the process but it will also help prevent any life-threatening consequences from occurring.
Detox programsare the beginning stages of your journey to recovery, which is why it is imperative to attend and continue with your recommended individual treatment plan. Quitting drugs as harsh and addictive as Dilaudid can be possible under the care and supervision of professional medical staff who are dedicated to guiding you through the process as comfortability as possible.
Ready to get help?It's just a call away!
What Is the Next Treatment Step?
Since addiction affects you psychologically as well as physically, after detox it is necessary to continue addiction treatment with a long-term program. Inpatient or residential facilities are typically the next steps after you complete detox. The benefits of attending a program immediately after detox are endless. The amount of strength you gain in a 45-day program is highly beneficial, especially in early recovery.
Attending an inpatient or residential program provides you with the tools and coping mechanisms you need to succeed in maintaining sobriety. In this type of program, you will have unlimited access to professional staff and medical professionals assisting you with what you need to achieve your goals.
Also, you will be designated a specific treatment plan and the ability to participate in beneficial groups such as:
- Individual therapy
- Group therapy
- 12 step program
- Relapse prevention education
- Addiction education
- Peer support
- Family therapy
Attempting to stay clean on your own can be challenging, especially if you are not involved with any type of program that can guide you to recovery.
After attending an inpatient program, the next step will be to finish the program with an outpatient treatment program. Outpatient programs typically last 6 weeks and you are required to attend one to three group sessions per week. The benefits of outpatient programs are for you to learn how to adjust to living life without the use of drugs or alcohol. Also, you will agree to random drug screenings and be provided with the therapeutic values of inpatient, only less intense.
Start Your Recovery Journey Today
Dilaudid withdrawal and addiction can be difficult to deal with alone; however, recovery is possible. If you or someone you know is currently struggling with addiction, do not hesitate to get help. The opioid epidemic is one of the leading causes of preventable death in the United States, don’t become another statistic.
The Palm Beach Institute can help you get back on your feet after years of pain and misery caused by addiction.
Contact us today at (855) 960-5456 will get you in touch with one of our trained professionals who will help you find the right treatment program for you. It’s never too late to regain control of your life, so why wait?